Alert archive / California / High Surf Advisories in 2016
High Surf Advisory 8, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this high surf advisory at Feb 18, 2016, 12:10 AM PST for 6 counties in California. It took effect at Feb 18, 2016, 8:00 AM PST. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Feb 18, 2016, 12:10 AM PST (08:10 UTC)
- In effect from
- Feb 18, 2016, 8:00 AM PST
- Expired
- Feb 19, 2016, 8:00 AM PST
- In force
- 24 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA
The radar
The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 08:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 8.2 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1589 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
391 WHUS46 KMTR 180810 CFWMTR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO CA 1210 AM PST THU FEB 18 2016 CAZ006-505-509-529-530-181800- /O.NEW.KMTR.SU.Y.0008.160218T1600Z-160219T1600Z/ SAN FRANCISCO- COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY- SOUTHERN MONTEREY BAY AND BIG SUR COAST- 1210 AM PST THU FEB 18 2016 ...HIGH SURF ADVISORY IN EFFECT FROM 8 AM TODAY TO 8 AM PST FRIDAY... * WAVES AND SURF...WESTERLY SWELL WITH SWELL HEIGHTS OF 12 TO 15 FEET AT 14 SECONDS WILL INCREASE TO 15 TO 17 FEET AT 14 SECONDS BEGINNING THIS MORNING AND CONTINUE INTO FRIDAY MORNING. * TIMING...LARGE WESTERLY SWELL WILL ARRIVE THIS MORNING AND PERSIST INTO FRIDAY MORNING. * IMPACTS...THERE IS A RISK OF STRONG RIP CURRENTS...SNEAKER WAVES AS WELL AS LARGE SHORE BREAK. REMAIN VIGILANT AND DO NOT TURN YOUR BACK TO THE OCEAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$
2 follow-up statements
541 WHUS46 KMTR 181751 CFWMTR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO CA 951 AM PST THU FEB 18 2016 CAZ006-505-509-529-530-190200- /O.CON.KMTR.SU.Y.0008.000000T0000Z-160219T1600Z/ SAN FRANCISCO- COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY- SOUTHERN MONTEREY BAY AND BIG SUR COAST- 951 AM PST THU FEB 18 2016 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST FRIDAY... * WAVES AND SURF...WESTERLY SWELL WITH SWELL HEIGHTS OF 12 TO 15 FEET AT 14 SECONDS WILL INCREASE TO 15 TO 17 FEET AT 14 SECONDS BEGINNING THURSDAY AND CONTINUING INTO FRIDAY MORNING. * TIMING...LARGE WESTERLY SWELL WILL ARRIVE THURSDAY MORNING AND PERSIST INTO FRIDAY MORNING. * IMPACTS...THERE IS A RISK OF STRONG RIP CURRENTS AND LARGE SHORE BREAK. REMAIN VIGILANT AND DO NOT TURN YOUR BACK TO THE OCEAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$
561 WHUS46 KMTR 190651 CFWMTR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO CA 1051 PM PST THU FEB 18 2016 CAZ006-505-509-529-530-191500- /O.CON.KMTR.SU.Y.0008.000000T0000Z-160219T1600Z/ SAN FRANCISCO- COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY- SOUTHERN MONTEREY BAY AND BIG SUR COAST- 1051 PM PST THU FEB 18 2016 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST FRIDAY... * WAVES AND SURF...WESTERLY SWELL WITH SWELL HEIGHTS OF 15 TO 17 FEET AT 14 SECONDS WILL CONTINUE TO MOVE THROUGH THE WATERS OVERNIGHT INTO FRIDAY MORNING. * IMPACTS...THIS LARGE SWELL WILL RESULT IN LARGE BREAKING WAVES AT MANY BEACHES AND WILL ALSO RESULT IN A HEIGHTENED RISK OF BEACH VISITORS AND FISHERMEN BEING WASHED OFF OF THE BEACH AND ROCKS INTO THE SEA BY A WAVE. PLEASE REMAIN VIGILANT AND DO NOT TURN YOUR BACK TO THE OCEAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high surf advisory went out at Feb 17, 10:13 PM PST, 1 hour 57 minutes earlier.
Area forecast discussion, Feb 17, 10:13 PM PST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
1013 PM PST WED FEB 17 2016
.SYNOPSIS...A FRONTAL SYSTEM WILL BRING MODERATE AMOUNTS OF RAIN
TO THE REGION THROUGH THIS EVENING...WITH BRIEF HEAVY RAIN AT
TIMES. RAIN WILL CHANGE TO SHOWERS AFTER MIDNIGHT. LOCALLY STRONG
AND GUSTY SOUTHWEST WINDS WILL CONTINUE OVERNIGHT...ESPECIALLY IN
THE HILLS. SHOWERS WILL CONTINUE INTO THURSDAY MORNING AND THEN
TAPER OFF THURSDAY AFTERNOON. A WEATHER SYSTEM WILL BRING
ADDITIONAL RAIN TO THE NORTHERN PART OF THE DISTRICT ON FRIDAY.
DRY WEATHER IS THEN EXPECTED FOR THE UPCOMING WEEKEND...ALONG WITH
WARMER TEMPERATURES.
&&
.DISCUSSION...AS OF 8:55 PM PST WEDNESDAY...A COLD FRONT
CURRENTLY EXTENDS FROM THE EAST BAY SSW ACROSS THE SANTA CLARA
VALLEY AND MONTEREY BAY AREA. THIS FRONT HAS BEEN PRODUCING
WIDESPREAD RAIN WITH BURSTS OF HEAVY RAIN RIGHT ALONG THE FRONTAL
BOUNDARY. ISOLATED LIGHTNING STRIKES HAVE ALSO BEEN DETECTED. RAIN
TOTALS THUS FAR ARE MOSTLY IN THE 0.25-0.75" RANGE...BUT A FEW
LOCATIONS IN THE COASTAL HILLS HAVE PICKED UP AROUND AN INCH.
RAINFALL HAS TAPERED OFF BEHIND THE FRONT...BUT EXPECT SHOWER
ACTIVITY TO INCREASE LATER TONIGHT INTO EARLY THURSDAY MORNING AS
THE COLD AND UNSTABLE POST-FRONTAL AIRMASS ARRIVES. IN
ADDITION...ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THE NIGHT.
SOUTH WINDS BECOME STRONG AND GUSTY AHEAD OF THE FRONT THIS
AFTERNOON. WINDS HAVE SWITCHED TO THE SOUTHWEST BEHIND THE FRONT
AND HAVE REMAINED QUITE STRONG. STRONGEST WINDS ARE IN THE HILLS
WHERE WIND GUSTS ARE LOCALLY AS HIGH AS 55 MPH. BASED ON LATEST
MODEL GUIDANCE...SOUTHWEST WINDS WILL REMAIN LOCALLY STRONG AND
GUSTY THROUGH MUCH OF THE NIGHT. THE WIND ADVISORY FOR ELEVATIONS
ABOVE 1000 FEET IN THE HILLS HAS BEEN EXTENDED UNTIL 4 AM PST.
WINDS ARE FORECAST TO EASE BY LATE TONIGHT.
THE 00Z MODELS THAT ARE IN THUS FAR ARE CONSISTENT WITH PREVIOUS
MODEL RUNS IN TAPERING OFF SHOWER ACTIVITY ON THURSDAY
AFTERNOON...WITH MOST PRECIP FORECAST TO END BY THURSDAY EVENING.
THE NEXT SYSTEM IS FORECAST TO SPREAD RAIN ACROSS THE SAN
FRANCISCO BAY AREA ON FRIDAY. RAINFALL AMOUNTS ARE EXPECTED TO BE
MOSTLY LIGHT...BUT MODERATE AMOUNTS OF RAIN MAY FALL IN THE NORTH
BAY. THE 00Z NAM SHOWS LIGHT RAIN MAKING IT AS FAR SOUTH AS
MONTEREY BAY AND BIG SUR BY LATE FRIDAY AFTERNOON. SO WE MAY NEED
TO EXTEND RAIN CHANCES FARTHER SOUTH...AND INCREASE RAIN CHANCES
IN THE NORTH GIVEN THE DEGREE OF MODEL AGREEMENT.
DRY WEATHER IS FORECAST TO RETURN BY THE UPCOMING WEEKEND...ALONG
WITH WARMER TEMPS...AS AN UPPER RIDGE DEVELOPS OVER CALIFORNIA.
THE RIDGE IS THEN FORECAST TO STRENGTHEN EARLY NEXT WEEK...WHICH
WILL RESULT IN TEMPERATURES WARMING SEVERAL DEGREES ABOVE NORMAL
BY MONDAY AND TUESDAY.
&&
.AVIATION...AS OF 10:14 PM PST WEDNESDAY...KMUX DOPPLER RADAR IS
CURRENTLY SHOWING THE FRONT PASSING TO THE WEST OF SAN
FRANCISCO...BUT STILL DRAGGING ACROSS THE MONTEREY BAY AREA AT
THIS HOUR. LINGERING INSTABILITY WILL MAINTAIN LIGHT SHOWERS
THROUGH THE NIGHT. THUNDER SHOWERS REMAIN A GOOD POSSIBILITY
TOMORROW AFTERNOON AS MOISTURE AND INSTABILITY CONTINUES TO
LINGER AROUND THE FORECAST AREA. ONE OF THE MORE CHALLENGING
FORECASTS FOR THE EVENING WILL BE THE WINDS...CURRENTLY THE WINDS
ARE WEAKENING BUT THE FORECAST MODELS DO BUMP THEM UP ONCE AGAIN
LATE TONIGHT.
VICINITY OF KSFO...MVFR TO LOW VFR CIGS ARE EXPECTED TO PREVAIL
OVERNIGHT WITH SHOWERS LINGERING AROUND THE AREA. WINDS ARE GOING
TO BOUNCE AROUND BETWEEN 210 AND 260 DEGREES OVERNIGHT...EVENTUALLY
BECOMING A SOLID 240 BY MORNING.
CONFIDENCE IS LOW.
SFO BRIDGE APPROACH...SIMILAR TO KSFO.
MONTEREY BAY AREA TERMINALS...MVFR TO LOW VFR CIGS ARE EXPECTED TO PREVAIL
OVERNIGHT WITH SHOWERS LINGERING AROUND THE AREA. WINDS SHOULD
REMAIN WEST SOUTHWEST THROUGH THE OVERNIGHT HOURS.
CONFIDENCE IS LOW.
&&
.MARINE...AS OF 9:00 PM PST WEDNESDAY... MODERATE SOUTHWESTERLY
WINDS ARE EXPECTED TO PERSIST OVERNIGHT AS COLD AIR FILTERS IN
OVER THE WATERS BEHIND A DEPARTING COLD FRONT. LINGERING
INSTABILITY BEHIND THE COLD FRONT WILL SUPPORT A POSSIBILITY OF
SHOWERS AND THUNDERSTORMS INTO THURSDAY NIGHT. A MODERATE PERIOD
WESTERLY SWELL WILL BUILD ON THURSDAY...PROMOTING BREAKING WAVES
ON NEAR SHORE SAND BARS AND REEFS.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.TDAY...WIND ADVISORY...IN THE HILLS ABOVE 1000 FEET UNTIL
4 AM PST
SCA...MRY BAY UNTIL 3 AM
SCA...PIGEON PT TO PT PINOS 0-10 NM UNTIL 3 AM
SCA...PT PINOS TO PT PIEDRAS BLANCAS 0-10 NM UNTIL 3 AM
SCA...PT ARENA TO PT REYES 0-10 NM
SCA...PT REYES TO PIGEON PT 0-10 NM
SCA...PT ARENA TO PIGEON PT 10-60 NM
SCA...PIGEON PT TO PT PIEDRAS BLANCAS 10-60 NM
SCA...ROUGH BAR ADVISORY FOR SF BAR
SCA...SF BAY UNTIL 7 AM
GLW...SF BAY UNTIL 3 AM
&&
PUBLIC FORECAST: DYKEMA
AVIATION: LARRY
MARINE: RGASS
VISIT US AT WWW.WEATHER.GOV/SANFRANCISCO
FOLLOW US ON FACEBOOK AND TWITTER AT:
WWW.FACEBOOK.COM/NWSBAYAREA
WWW.TWITTER.COM/NWSBAYAREAHazardous weather outlook, Feb 17, 7:09 PM PST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN FRANCISCO CA 709 PM PST WED FEB 17 2016 CAZ507-511-512-517-518-181200- NORTH BAY MOUNTAINS-EAST BAY HILLS AND DIABLO RANGE- SANTA CRUZ MOUNTAINS- SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST- MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING PINNACLES NATIONAL PARK- 709 PM PST WED FEB 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ELEVATIONS ABOVE 1000 FEET IN THE SAN FRANCISCO BAY AREA AND MONTEREY BAY AREA. .DAY ONE...TONIGHT A COLD FRONT WILL MOVE THROUGH THE REGION THIS EVENING...PRODUCING BRIEF HEAVY RAIN AND LOCALLY STRONG AND GUSTY WINDS. SHOWERS WILL CONTINUE AFTER MIDNIGHT...ALONG WITH GUSTY WINDS. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE TONIGHT. WINDS WILL DECREASE LATE TONIGHT. A WIND ADVISORY IS IN EFFECT UNTIL 4 AM PST. * WIND ADVISORY....SEE SFONPWMTR WWUS76 KMTR FOR DETAILS * .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS WILL GRADUALLY TAPER OFF ON THURSDAY. MORE RAIN IS POSSIBLE FRIDAY...MAINLY IN THE NORTH...BEFORE DRY WEATHER RETURNS FOR THE WEEKEND. CAZ006-505-506-508>510-513-516-528>530-181200- SAN FRANCISCO- COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- NORTH BAY INTERIOR VALLEYS-SAN FRANCISCO BAY SHORELINE- SAN FRANCISCO PENINSULA COAST-EAST BAY INTERIOR VALLEYS- SANTA CLARA VALLEY...INCLUDING SAN JOSE- SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO- NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY- NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST- 709 PM PST WED FEB 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL...BAYSIDE AND VALLEY LOCATIONS IN THE SAN FRANCISCO BAY AREA AND MONTEREY BAY AREA. .DAY ONE...TONIGHT A COLD FRONT WILL MOVE THROUGH THE REGION THIS EVENING...PRODUCING BRIEF HEAVY RAIN AND GUSTY WINDS. SHOWERS WILL CONTINUE AFTER MIDNIGHT...ALONG WITH GUSTY WINDS. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE TONIGHT. WINDS WILL DECREASE LATE TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS WILL GRADUALLY TAPER OFF ON THURSDAY. MORE RAIN IS POSSIBLE FRIDAY...MAINLY IN THE NORTH...BEFORE DRY WEATHER RETURNS FOR THE WEEKEND. .SPOTTER INFORMATION STATEMENT...
In the hours before
Local storm report, Feb 17, 8:22 PM PST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
822 PM PST WED FEB 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM NON-TSTM WND DMG 2 S SANTA CRUZ 36.94N 122.04W
02/17/2016 PZZ535 CA DEPT OF HIGHWAYS
ROAD CLOSURE DUE TO DOWNED TRESS AND POWER LINES AT
STETSON RD/SOQUEL SAN JOSE RD
&&
BBENJAMILocal storm report, Feb 17, 10:51 PM PST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1051 PM PST WED FEB 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM NON-TSTM WND DMG SANTA CRUZ 36.97N 122.04W
02/17/2016 SANTA CRUZ CA LAW ENFORCEMENT
346 LOS ALTOS DR, SANTA CRUZ. ROAD CLOSED DUE TO DOWNED
POWERLINES AND A TREE FELL ON A CAR.
1045 PM NON-TSTM WND DMG SANTA CRUZ 36.97N 122.04W
02/17/2016 SANTA CRUZ CA LAW ENFORCEMENT
STETSON RD / SOQUEL SAN JOSE RD CLOSED DUE TO DOWNED TREE
AND WIRES.
1050 PM NON-TSTM WND DMG HOLLISTER 36.86N 121.40W
02/17/2016 SAN BENITO CA LAW ENFORCEMENT
4101 CRG 1 VERY LARGE TREE IN THE ROADWAY.
&&
LSMITHThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 9:04 PM PST | Gale Warning | MTR | 6 hr | |
| Feb 17, 9:04 PM PST | Small Craft Advisory for Rough Bar | MTR | 3 days | |
| Feb 17, 9:04 PM PST | Small Craft Advisory | MTR | 10 hr | |
| Feb 18, 8:58 AM PST | Small Craft Advisory | MTR | 12 hr | |
| Feb 18, 2:25 PM PST | Small Craft Advisory | MTR | 40 hr | |
| Feb 18, 2:25 PM PST | Small Craft Advisory for Hazardous Seas | MTR | 40 hr |
Nearby
High Surf Advisories in California, 2016Every high surf advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.